Tornadoes · United States · Alabama · 2019
EF0 tornado, Dancy to Cochrane, Alabama, February 23, 2019
From Dancy to Cochrane, this EF0 tornado ran 1.1 miles across Pickens County on February 23, 2019, touching down at 5:44 PM CST and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 23, 2019
- Touchdown
- 5:44 PM CST (23:44 UTC)
- Lifted
- 5:46 PM CST (23:46 UTC)
- On the ground
- 2 minutes
- Path length
- 1.1 miles (1.7 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Pickens County
- Touchdown point
- 33.058, -88.310
- Lift-off point
- 33.065, -88.294
- Record number
- 1902231744-01
The damage survey
1 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 74 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A east-west zone of deep moisture across north Alabama on February 22nd was located along the northern periphery of a 500mb ridge across Florida. A digging short wave trough over the Southwest United States produced several downstream impulses which produced localized heavy rainfall across Marion County. On the next day, the upper trough tracked northeast into Texas and produced a band of severe storms across Central Alabama.
National Weather Service meteorologists surveyed damage in southwest Pickens County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 75 mph.||The tornado touched down over open pasture just east of Nancy Clark Road, and caused damage along an east-west treeline between two pastures. The tornado then tracked just northeast, roughly a half mile north of and parallel to Highway 32, crossing largely open pasture land which was punctuated by fence lines and thin tree lines. As it crossed Ziegler Road, the tornado snapped five power poles and also uprooted a few hardwood trees. The tornado lifted several hundred yards east of Ziegler Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 21:05 UTC and running to 02:43 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:05 UTC | 02:43 UTC | Tornado Watch | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Feb 23, 4:20 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Feb 23, 4:20 PM CST, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 420 PM CST Sat Feb 23 2019 .SHORT TERM... Through Tonight. Another warm and humid day across central Alabama with temperatures rising into the upper 70s to lower 80s. A wedge front was still positioned across northeast Alabama where Gadsden was still in the 50s. A band of showers and thunderstorms developed over west Alabama along a low level convergence zone. This activity was ahead of the main thunderstorm activity located over Mississippi. An area of high shear and very unstable air resides over west Alabama and much of Mississippi. A band of strong to severe storms still expected to move into northwest Alabama around 5 pm and spread eastward. All modes of severe weather expected with tornadoes possible in the high shear environment. Best chance for tornadoes will be west of I-65. The flood watch for the northern counties will continue overnight as any heavy rainfall could lead to flooding. The axis of storms should be near or just east of the I-20/59 corridor by midnight, but in a weakening state. The remaining band of showers will be across the far southeast counties by sunrise. 58/rose .LONG TERM... Sunday through Friday. We will continue to see some of the leftover rain in the far southeast through 9 to 10 am Sunday, but then we can say goodbye to the rain for a few days. Sunday and Monday will be dry as high pressure will be in control. Much of Tuesday will be dry as well, but we will begin to see an increase in clouds as the high begins to to exit the region and the southerly flow begins to increase across the area once again. By Tuesday night, low pressure develops along the gulf coast and slides slowly across the area. This will be the first wave of several upper level wave that will slide through the area through Friday ahead of the next cold front that will work into the area Friday night and move out by Saturday morning. Synoptically this pattern makes sense and will be the overall forecast for the time being, but there are some model discrepancies in regards to position of the main vorticity max and support of the system. The more bullish system, the GFS, has the main support in the north and drags the front through with very little wrap around behind it. This would entail a fairly dry weekend for the extended. The Euro, brings things a touch further south and therefore brings the upper level low a little further south. This would provide more clouds and some linger light rain into Saturday. Right now either scenario is plausible and will need to monitor over the next few days the trends of each solution. But for now the main focus will be on the system moving the area through tonight. 16 && .AVIATION... 18Z TAF Discussion. Some clearing has begun to take place at our southern and western sites this afternoon due to placement of the warm front. Winds and the chances for showers will increase through the afternoon into this evening ahead of an approaching cold front. Most of the activity will be between 21Z this afternoon until 10-11Z Sunday. Have included showers and VCTS as early as 21Z for KTCL while KASN, KANB, KMGM, and KTOI will see this activity a little later (04-05Z). Did include PROB30 TSRA for our northern sites beginning at the specified onset time and continuing for a few hours. Amendments in timing could be needed as storms starts developing. Wind gusts will generally range between 15-25kts and possibly higher at times. Shower/storm activity will end west to east overnight. Currently have activity dissipating at KTCL by 07Z and at 11-12Z for KTOI. Winds will remain elevated, generally 10-15kts, at all sites even with the dissipation of showers/storms. 07 && .FIRE WEATHER... A prolonged period of rainfall will continue through Sunday morning, with a strong storm system expected to move through Central Alabama tonight. Very wet conditions are expected, especially across the northern half of the area. Drier conditions return to the area for at least a couple days to start next week. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 53 62 31 59 34 / 80 10 0 0 0 Anniston 54 62 33 60 36 / 80 10 0 0 0 Birmingham 52 62 34 61 38 / 90 10 0 0 0 Tuscaloosa 52 64 34 62 39 / 90 0 0 0 0 Calera 53 64 35 61 38 / 80 10 0 0 0 Auburn 59 66 37 62 40 / 80 20 0 0 0 Montgomery 59 68 37 66 40 / 80 10 0 0 0 Troy 60 67 38 65 41 / 80 20 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flood Watch through late tonight for the following counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah... Fayette...Jefferson...Lamar...Marion...Pickens...Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Feb 23, 9:47 AM CST, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 947 AM CST Sat Feb 23 2019 ALZ011>015-017>050-241900- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 947 AM CST Sat Feb 23 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...through Tonight. Severe thunderstorms are likely later today and tonight as a line of thunderstorms moves across Central Alabama. All modes of severe weather are possible including tornadoes, damaging winds, and large hail. At this time, the main threat appears to begin around 5 PM in the northwest and may continue through 3 AM in the east. However, isolated severe storms may develop across west Alabama this afternoon. Areas of locally heavy rainfall will remain possible today and tonight. Therefore, the flood potential remains high. Any heavy rain on already saturated grounds will only enhance the flood potential. The main flood threat area will be near and north of an Aliceville to Calera to Wedowee line. Elsewhere, minor flooding is possible if showers and storms move over the same areas more than once. Central Alabama rivers will experience rises over the next several days. River stages will reach into the Minor and Moderate flood levels. Check the latest river flood products for specific information. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Central Alabama rivers will continue to experience rises the next several days. River stages will reach into the Minor and Moderate flood levels. Check the latest river flood products for specific information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed this afternoon and tonight.
In the hours before
Special weather statement, Feb 23, 5:05 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
505 PM CST SAT FEB 23 2019
ALZ011-013-014-232345-
Fayette AL-Winston AL-Marion AL-
505 PM CST SAT FEB 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARION...WESTERN WINSTON AND
NORTHWESTERN FAYETTE COUNTIES UNTIL 545 PM CST...
At 505 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Weston to near Hamilton to
Lamar County Airport. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen
Allen, Gu-
Win, Brinn, Lake Buttahatchee, Needmore, Bear Creek, Twin, Natural
Bridge, Tucker, Posey Field Airport, Wayside, Upper Bear Creek
Reservoir, Delmar and Piney Grove.
LAT...LON 3431 8757 3404 8759 3400 8760 3400 8764
3389 8763 3384 8765 3384 8794 3431 8793
TIME...MOT...LOC 2305Z 267DEG 35KT 3427 8799 3407 8798 3386 8811
25/OwenSpecial weather statement, Feb 23, 5:29 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
529 PM CST SAT FEB 23 2019
ALZ011-014-015-240000-
Walker AL-Winston AL-Marion AL-
529 PM CST SAT FEB 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER...
NORTHEASTERN MARION AND WINSTON COUNTIES UNTIL 600 PM CST...
At 528 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Phil Campbell to near Lake Buttahatchee to
near Brilliant. Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Haleyville, Lynn, Arley, Double Springs, Brilliant, Addison, Nauvoo,
Curry, Houston Recreational Area, Camp McDowell, Nesmith, Ashbank,
Brushy Lake, Poplar Springs, Ashridge, Falls City, Lake Buttahatchee,
Moreland, Smith Lake and Helicon.
LAT...LON 3430 8711 3399 8711 3399 8715 3397 8714
3396 8711 3394 8711 3401 8777 3415 8774
3431 8780
TIME...MOT...LOC 2328Z 269DEG 40KT 3428 8772 3416 8768 3404 8773
25/OwenThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
11.7 hours before the tornado, 142 km from the path. February 23, 2019.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -38 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 4.6 K/km
Birmingham, AL (KBMX), 00:00Z
0.3 hours after it, 142 km from the path. February 24, 2019.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -46 J/kg
- Surface CAPE
- 413 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Golden Tri(Awos) (GTR), 51 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:45 UTC | 180° 10 kt | 1008.8 | ||||
| 21:50 UTC | 170° 11 kt | 1008.8 | ||||
| 21:55 UTC | 160° 10 kt | 1008.5 | ||||
| 21:56 UTC | 76 | 68 | 160° 11 kt | 1008.5 | ||
| 22:00 UTC | 160° 12 kt | 1008.8 | ||||
| 22:05 UTC | 160° 10 kt | 1008.5 | ||||
| 22:10 UTC | 160° 11 kt | 1008.8 | ||||
| 22:15 UTC | 170° 9 kt | 1008.5 | ||||
| 22:20 UTC | 160° 9 kt | 1008.5 | ||||
| 22:23 UTC | 75.2 | 68 | 160° 9 kt | 1008.5 | VCTS | |
| 22:25 UTC | 160° 8 kt | 1008.5 | ||||
| 22:30 UTC | 150° 7 kt | 1008.5 | ||||
| 22:35 UTC | 160° 8 kt | 1008.5 | ||||
| 22:40 UTC | 160° 11 kt | 1008.1 | ||||
| 22:45 UTC | 160° 7 kt | 1008.1 | RA | |||
| 22:50 UTC | 170° 4 kt | 1008.8 | RA | |||
| 22:55 UTC | 9 kt | 14 | 1007.8 | RA | ||
| 22:56 UTC | 74 | 69 | 340° 13 kt | 18 | 1007.5 | TSRA |
| 23:00 UTC | 13 kt | 1007.1 | -RA | |||
| 23:05 UTC | 69.8 | 66.2 | 270° 19 kt | 34 | 1009.8 | +TSRA BR |
| 23:07 UTC | 68 | 64.4 | 320° 18 kt | 34 | 1008.8 | +RA BR |
| 23:09 UTC | 66.2 | 64.4 | 310° 15 kt | 34 | 1008.8 | +TSRA BR |
| 23:10 UTC | 300° 15 kt | 1009.1 | +RA BR | |||
| 23:15 UTC | 240° 9 kt | 14 | 1009.8 | +RA BR | ||
| 23:16 UTC | 68 | 66.2 | 250° 11 kt | 25 | 1009.5 | +TSRA BR |
| 23:20 UTC | 16 kt | 1009.1 | +RA BR | |||
| 23:22 UTC | 68 | 66.2 | 270° 13 kt | 19 | 1009.1 | +TSRA BR |
| 23:25 UTC | 230° 15 kt | 20 | 1009.5 | +RA BR | ||
| 23:30 UTC | 230° 11 kt | 1009.5 | RA BR | |||
| 23:31 UTC | 69.8 | 68 | 240° 12 kt | 21 | 1009.5 | TSRA BR |
| 23:34 UTC | 69.8 | 68 | 230° 12 kt | 20 | 1009.5 | VCTS -RA BR |
| 23:35 UTC | 220° 12 kt | 1009.8 | -RA BR | |||
| 23:40 UTC | 220° 9 kt | 1009.8 | -RA | |||
| 23:42 UTC | 69.8 | 68 | 230° 6 kt | 1009.8 | -RA | |
| 23:45 UTC | 230° 5 kt | 1009.5 | -RA | |||
| 23:50 UTC | 230° 4 kt | 1010.2 | -RA | |||
| 23:55 UTC | 220° 6 kt | 1010.2 | -RA | |||
| 23:56 UTC | 68 | 68 | 210° 6 kt | 1010.2 | VCTS -RA | |
| 00:00 UTC | 200° 7 kt | 1010.5 | -RA | |||
| 00:05 UTC | 180° 12 kt | 1010.5 | -RA | |||
| 00:08 UTC | 69.8 | 68 | 190° 16 kt | 1010.2 | VCTS RA | |
| 00:10 UTC | 190° 16 kt | 1010.5 | RA | |||
| 00:12 UTC | 69.8 | 68 | 190° 16 kt | 21 | 1010.2 | -RA |
| 00:15 UTC | 180° 15 kt | 1010.2 | -RA | |||
| 00:20 UTC | 180° 15 kt | 1009.5 | -RA | |||
| 00:25 UTC | 180° 17 kt | 1009.5 | -RA | |||
| 00:29 UTC | 69.8 | 68 | 180° 19 kt | 24 | 1009.5 | -RA |
| 00:30 UTC | 20 kt | 1009.5 | -RA | |||
| 00:35 UTC | 190° 19 kt | 1010.2 | -RA | |||
| 00:40 UTC | 190° 14 kt | 1009.8 | -RA | |||
| 00:50 UTC | 190° 13 kt | 1009.8 | -RA | |||
| 00:55 UTC | 180° 16 kt | 1009.8 | ||||
| 00:56 UTC | 70 | 68 | 180° 15 kt | 1009.8 | ||
| 01:00 UTC | 180° 16 kt | 1010.2 | ||||
| 01:05 UTC | 190° 18 kt | 1009.8 | ||||
| 01:10 UTC | 190° 17 kt | 1010.2 | ||||
| 01:15 UTC | 180° 17 kt | 1010.2 | ||||
| 01:20 UTC | 180° 19 kt | 1009.8 | ||||
| 01:25 UTC | 170° 17 kt | 1009.5 | ||||
| 01:30 UTC | 180° 15 kt | 1009.8 | ||||
| 01:35 UTC | 170° 13 kt | 1009.8 | ||||
| 01:40 UTC | 170° 13 kt | 1009.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 93 km away, was scanning. The volume nearest the touchdown began at 23:41 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:44 UTC | TORNADO 0 | 3 Wsw Gainesville Lake | Pickens, AL | THE TORNADO TOUCHED DOWN JUST EAST OF NANCY CLARK ROAD, AND FIRST CAUSED DAMAGE ALONG AN EAST-WEST TREELINE BETWEEN TWO PASTURES. FROM THERE, THE TORNADO TRACKED ROUGHLY A HALF MILE NORTH OF AND PARALLEL TO ALABAMA HWY 3 |
| 23:44 UTC | TORNADO | 3 Wsw Gainesville Lake | Pickens, AL | CORRECTS PREVIOUS TORNADO REPORT FROM 3 WSW GAINSVILLE LAKE. THE TORNADO TOUCHED DOWN JUST EAST OF NANCY CLARK ROAD, AND FIRST CAUSED DAMAGE ALONG AN EAST-WEST TREELINE BETWEEN TWO PASTURES. FROM THERE, THE TORNADO TRACK |
| 23:51 UTC | TSTM WND DMG | 2 Wnw Gainsville Lake C | Pickens, AL | REPORT OF TREES AND POWER LINES DOWN ON ZIEGLER RD NEAR ALICEVILLE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of February 23, 2019
5 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 23 | 4:37 PM CST | EF2 | Tishomingo, MS | 8.3 | 200 | $1.5 million | ||
| February 23 | 4:53 PM CST | EF0 | Lowndes, MS | 0.5 | 150 | $35,000 | ||
| February 23 | 5:14 PM CST | EF3 | Lowndes, MS | 9.7 | 440 | 1 | 11 | $14 million |
| February 23 | 5:52 PM CST | EF1 | Lamar, AL | 9.2 | 700 | |||
| February 23 | 6:38 PM CST | EF0 | Fayette, AL | 5.0 | 350 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.